Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 191, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2006, 11:50 AM CDT for Dallas County, Madison County, Iowa. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2006, 11:50 AM CDT (16:50 UTC)
- Expired
- Jun 21, 2006, 12:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Dallas County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 12:02 PM CDT | HAIL 0.75 | 6 W Earlham, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 8:42 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 211651 SVRDMX IAC049-121-211745- /O.NEW.KDMX.SV.W.0191.060621T1650Z-060621T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CDT WED JUN 21 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA. SOUTHERN DALLAS COUNTY IN CENTRAL IOWA. * UNTIL 1245 PM CDT. * AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STUART...OR 35 MILES WEST OF DES MOINES...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DEXTER BY 1155 AM CDT. NEAR EARLHAM BY 1205 PM CDT. NEAR DE SOTO BY 1210 PM CDT. NEAR VAN METER BY 1215 PM CDT. THE LOCATION OF REDFIELD IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 116. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4160 9424 4135 9424 4133 9380 4155 9380 $$ KINNEY
4 follow-up statements
000 WWUS53 KDMX 211705 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1204 PM CDT WED JUN 21 2006 IAC049-121-211745- /O.CON.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/ DALLAS IA-MADISON IA- 1204 PM CDT WED JUN 21 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN MADISON AND SOUTHERN DALLAS COUNTIES UNTIL 1245 PM CDT... AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF EARLHAM...OR 31 MILES WEST OF DES MOINES...AND MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR EARLHAM BY 1210 PM CDT. 5 MILES SOUTH OF DE SOTO BY 1220 PM CDT. 6 MILES SOUTH OF VAN METER BY 1230 PM CDT. NEAR PATTERSON BY 1245 PM CDT. THE LOCATIONS OF DEXTER AND REDFIELD ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 117. AT 1202 PM...A NATIONAL WEATHER SERVICE SPOTTER JUST SOUTH OF DEXTER REPORTED THREE QUARTER INCH HAIL. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR IOWA. LAT...LON 4160 9424 4135 9424 4133 9380 4155 9380 $$ KINNEY
000 WWUS53 KDMX 211716 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1216 PM CDT WED JUN 21 2006 IAC049-121-211745- /O.CON.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/ DALLAS IA-MADISON IA- 1216 PM CDT WED JUN 21 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN MADISON AND SOUTHERN DALLAS COUNTIES UNTIL 1245 PM CDT... AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF DE SOTO...OR 23 MILES SOUTHWEST OF DES MOINES...AND MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF PATTERSON BY 1225 PM CDT. THE LOCATION OF VAN METER IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 117. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR IOWA. LAT...LON 4160 9424 4135 9424 4133 9380 4155 9380 $$ KINNEY
000
WWUS53 KDMX 211735
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT WED JUN 21 2006
IAC049-211745-
/O.CAN.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/
DALLAS IA-
1235 PM CDT WED JUN 21 2006
...THE SEVERE THUNDERSTORM WARNING FOR DALLAS COUNTY HAS BEEN
CANCELLED...
AT 1231 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.
LAT...LON 4150 9382 4151 9381 4133 9381 4133 9385
4134 9386 4134 9404 4135 9405 4135 9423
4150 9423
$$
IAC121-211745-
/O.CON.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/
MADISON IA-
1235 PM CDT WED JUN 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MADISON COUNTY UNTIL 1245 PM CDT...
AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF WINTERSET...OR 17 MILES SOUTHWEST OF DES MOINES...AND
MOVING EAST AT 35 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN MADISON COUNTY...INCLUDING THE LOCATION OF PATTERSON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 99.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.
LAT...LON 4150 9382 4151 9381 4133 9381 4133 9385
4134 9386 4134 9404 4135 9405 4135 9423
4150 9423
$$
KINNEY000
WWUS53 KDMX 211746
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT WED JUN 21 2006
IAC121-211757-
/O.EXP.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/
MADISON IA-
1247 PM CDT WED JUN 21 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON COUNTY HAS
BEEN ALLOWED TO EXPIRE...
AT 1243 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.
LAT...LON 4150 9382 4151 9381 4133 9381 4133 9385
4134 9386 4134 9404 4135 9405 4135 9423
4150 9423
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:45 AM CDT, 8 hours 5 minutes earlier.
Area forecast discussion, Jun 21, 3:45 AM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT WED JUN 21 2006 .DISCUSSION... FNTL BNDRY ACRS IA IN COMBO WITH 50+ KT LLJ CONT TO SET OF TSRA ALNG EDGE OF UPR CAP. STRMS XPCTD TO REMAIN BLO SVR LVLS, BUT HAIL NOT OUT OF QUES IN SPIT OF VRY WRM CONDS ALV. WND PSBL CONCERN SIM TO WHAT HAPPENED YDA. ALSO MAY SEE SOME MOVE OUT OF SD WITH DVLPG MCS, HWVR SUPPORT NOT AS SIG FOR THIS AND DONT XPCT IT TO BE THE MAJOR PLAYER. FURTHER DVLPMT XCPCT IN THE S THIS AFTN INTO TNGT WITH MAIN ACTION SHIFTING S WITH TIME. NEXT SYS ON SKED TO ARRIVE IN THE FRI NGT THRU SAT NGT TIMEFRAME. AS FOR TEMPS, GUID LKS RSBL WITH EXTENSIVE CLOUD CVR KEEPING A LID ON THINGS TDA AND CAA DOMINATING THROUGH THE NXT SVRL DAYS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 21, 11:12 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1112 AM CDT WED JUN 21 2006 IAZ004>007-015>017-023>028-221615- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 1112 AM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA GENERALLY NORTH OF THE HIGHWAY 20 CORRIDOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THROUGH MID AFTERNOON. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS THROUGH 4 PM WITH THE THREAT BEING LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON. IAZ033>039-044>050-057>062-070>075-081>086-092>097-221615- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1112 AM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA GENERALLY ALONG AND SOUTH OF THE HIGHWAY 20 CORRIDOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. THERE WILL BE A CHANCE OF THUNDERSTORM REDEVELOPMENT THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH WIND AND HAIL REMAINING AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 4 PM THIS AFTERNOON AND MAY BE NEEDED AGAIN AFTER 9 PM THIS EVENING. FAB
In the hours before
Local storm report, Jun 21, 5:58 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM HAIL REASNOR 41.58N 93.02W
06/21/2006 E1.75 INCH JASPER IA FIRE DEPT/RESCUE
&&
STEACHOULocal storm report, Jun 21, 9:02 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG JEFFERSON 42.02N 94.38W
06/21/2006 GREENE IA LAW ENFORCEMENT
TREES AND A STOP SIGN REPORTED DOWN BY MEDIA AND ROAD
CREWS.
&&
KJLocal storm report, Jun 21, 10:45 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM HAIL 3 SSE ALLISON 42.72N 92.78W
06/21/2006 E0.88 INCH BUTLER IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
JJOHNSONLocal storm report, Jun 21, 11:45 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 10 SW GUTHRIE CENTER 41.59N 94.66W
06/21/2006 E1.00 INCH GUTHRIE IA TRAINED SPOTTER
&&
KJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:13 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 47 min |
| Jun 21, 4:47 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 43 min |
| Jun 21, 4:56 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 53 min |
| Jun 21, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 49 min |
| Jun 21, 7:52 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 23 min |
| Jun 21, 9:50 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 40 min |
| Jun 21, 10:21 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 39 min |
| Jun 21, 11:16 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 44 min |
| Jun 21, 12:41 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison | 49 min |
| Jun 21, 1:21 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.